Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2003, 4:43 PM EDT for Cameron County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 22, 2003, 5:00 PM EDT
- In force
- 17 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cameron County, PA
The radar
The State College radar (KCCX), 71 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
449 WUUS51 KCTP 222043 SVRCTP PAC023-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 441 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 500 PM EDT. * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRUMAN...OR 5 MILES WEST OF EMPORIUM...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMPORIUM AND SIZERVILLE AROUND 450 PM. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. LAT...LON 4157 7843 4140 7836 4149 7791 4162 7822 MMD $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 22, 3:40 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 340 PM EDT TUE JUL 22 2003 ...FLOOD WATCH CONTINUES FOR CENTRAL AND NORTHERN PA THROUGH EARLY WED AM... AS OF 19Z...WEAK SFC LOW DEVELOPING ALONG FRONT OVER NW PA/NE OH. UPPER LEVEL JET NOSING INTO W VA...WITH LFQ HOVERING OVER NW PA. THIS IS HELPING TO PROVIDE FORCING FOR WIDESPREAD SHOWERS AND TSTMS...WITH VERY HVY RAIN EMBEDDED WITHIN FOR THE NW MTNS. MORE SCATTERED BUT VERY POTENT ACTIVITY ACROSS SE. VERY WARM AND HUMID THERE WITH TEMPS IN L/M 80S AND DEWPTS IN L 70S ACROSS LOWER SUSQ. SLIGHTLY COOLER ACROSS CENTRAL AND NE...WITH SOME 60S HOLDING ONTO FAR NE. SHORT-TERM THRU EARLY EVE...EXPECT WIDESPREAD SHOWERS/TSTMS ACROSS NW TO HOLD IN PLACE. SCATTERED ACTIVITY SHOULD INC A BIT MORE OVER LOWER AND MID SUSQ DUE TO STRONG INSTAB. ANY CELLS OVER LOWER AND MID SUSQ COULD BE LOCALLY SEVERE...BASED ON EXTREME INSTAB...AND HIGHER MID LEVEL WINDS (ALTHOUGH NOT NEARLY AS STG NOR AS DEEP AS YSTDY). OVERNIGHT...SHOWERS AND TSTMS SHOULD INCREASE IN AREAL COVERAGE ACROSS CENTRAL AND E...WHILE DIMINISHING TREND SHOULD UNFOLD OVER FAR NW. WL MAINTAIN FLOOD WATCH AS IS THROUGH THE OVERNIGHT HOURS. WED...SFC FRONT SHOULD SLOWLY WORK ITS WAY E ACROSS THE SUSQ...PROVIDING ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. CWA WL BE IN FAVORABLE RRQ OF UPPER LEVEL JET...AND WITH ABUNDANT MOISTURE/INSTAB IN PLACE...COULD BE YET ANOTHER ACTIVE DAY FOR AREAS OF FLOODING...AND ISOLATED SEVERE FOR LOWER/MID SUSQ. FURTHER W...MORE SCATTERED ACTIVITY EXPECTED...WITH MID/UPPER LEVEL TROUGH APPROACHING. WED NT-THU NT...DEEPEST MOISTURE FINALLY OFF TO OUR E...BUT STILL QUITE UNSTABLE WITH UPPER LEVEL TROUGH NEARBY. WL MAINTAIN CHC POPS WED NT...THEN SLGHT CHC FOR ISOL AFTN ACTIVITY FOR THU...EXCEPT CHC POPS FOR SUSQ. FRI AND BEYOND...TEMPORARY RESPITE FROM ACTIVE WX FRI-SAT. NEXT FRONT APPROACHES FROM NW SAT NT...POSSIBLY SPREADING SOME RW/TRW INTO NW MTNS BY EVE. BETTER CHC FOR SCATTERED TSTMS SUN-MON...AND POSSIBLY TUES IF FRONT SLOWS ITS SOUTHWARD PROGRESS...AS SOME MODELS HINT. .CTP... PA...FLASH FLOOD WATCH PAZ004>006-010>012-017>019-037 -041-042-045-046-049>053-058. KL
Hazardous weather outlook, Jul 22, 6:16 AM EDT, 10 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS LOCAL HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:28 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
| Jul 21, 8:55 PM EDT | Flash Flood Warning | CTP | Warren | 6 hr |
| Jul 21, 9:58 PM EDT | Flash Flood Warning | CTP | McKean | 6 hr |
| Jul 21, 11:19 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 26 min |
| Jul 21, 11:52 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 53 min |
| Jul 22, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 52 min |
| Jul 22, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 57 min |
| Jul 22, 3:50 PM EDT | Tornado Warning | CTP | Dauphin | 40 min |
| Jul 22, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 66 min |
| Jul 22, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 69 min |
| Jul 22, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 91 min |
| Jul 22, 6:32 PM EDT | Severe Thunderstorm Warning | CTP | York | 58 min |
| Jul 22, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.